Minnesota, 2011

Damaging Wind in Minnesota, July 10, 2011

July 10, 2011 · NWS DLH · 1 event in 1 county or zone

A weak and stationary front triggered a thunderstorm near Aitkin MN on the evening of July 10th. The storm produced short-lived and localized severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak and stationary front triggered a thunderstorm near Aitkin MN on the evening of July 10th. The storm produced short-lived and localized severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 10, 5:23 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 5:23 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
623 PM CDT SUN JUL 10 2011

.AVIATION...00Z TAFS.
MAIN CONCERN IS ON THE MCS MOVING INTO WEST CENTRAL MN. CURRENT
TRACK TAKES THE MCS S OF THE FA...BUT TSRA WILL IMPACT THE BRD TAF
WITH SOME GUSTY SFC WINDS. ELSEWHERE...SOME TSRA WILL ALSO AFFECT
THE REST OF THE TAF SITES THROUGH 09Z. CIGS SHOULD BE VFR
THROUGHOUT THE TAF CYCLE. SOME STORMS POSSIBLE AT HYR AFTER 15Z
AND HAVE VCTS MENTIONED...ALTHOUGH CONFIDENCE IS LOW.

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT SUN JUL 10 2011/

DISCUSSION...FAIRLY QUICK FLOW ALOFT HAS PUSHED INITIAL SFC BDRY
ACROSS MARINE LAYER AND INTO SE PART OF CWA. THIS BDRY HAS LOST
ITS THERMAL SUPPORT AND CONVERGENCE AS IT HAS PUSHED INTO
ANTICYCLONIC FLOW IN THE BDRY LYR. IT IS STILL REPRESENTED WELL AS
A DISTINCT DEW POINT GRADIENT/INCREASED CUMULUS FIELD. DESPITE SFC
HEATING...LESS THAN FAVORABLE 85/70H LAPSE RATES MAY BE LIMITING
ANY RW/TRSA DEVELOPMENT. ELSEWHERE...ABUNDANT SUNSHINE HAS ALLOWED
TEMPS TO LIFT INTO MID 80S TO A FEW LOW 90S INLAND.

TONIGHT...MCS ORGANIZING ACROSS DAKOTAS THIS AFTN WILL GAIN
STRENGTH THIS EVENING AS IT DEVELOPS EAST/SOUTHEAST ALONG AXIS OF
GREATEST INSTABILITY. LATEST MDL SUITE SUGGESTS MCS WILL AFFECT
MAINLY SRN THIRD OF DLH CWA AND MOST OF MPX CWA. MOST INTENSE
CONVECTION SHOULD TARGET LOCATIONS SOUTH OF CWA IN ZONE OF HIGHEST
THETA GRADIENT AND SOUTH OF ENTRANCE REGION OF UPPER JET. MAY SEE
SOME STG/SVR STORMS EMBEDDED WITHIN MCS. DAMAGING WIND EXPECTED
TO BE THE MAIN THREAT SOUTH OF A LEECH LAKE TO DULUTH TO ASHLAND
LINE. AFTER 6Z...SFC COLD FRONT ACROSS ONT/MB WILL START THE PUSH
SOUTH AS UPPER TROF MOVES EAST INTO ONTARIO.

TOMORROW...SFC COLD FRONT WILL SLIDE ACROSS REMAINDER OF CWA WITH
HIGH PRESSURE BUILDING INTO REGION. MOST PRECIP SHOULD DIMINISH
AFTER 18Z OVER WISC ZONES.

MONDAY NIGHT THRU WEDNESDAY...SFC HIGH WILL MOVE INTO REGION AS
UPPER FLOW FEATURES AMPLIFYING RIDGE ACROSS NRN PLAINS. SFC HIGH
SHOULD HEAD TOWARDS CTRL GT LAKES BY WED AFTN. EC STILL INDICATES
SFC PRESSURE NOSE PUSHING SOUTHWEST INTO HEAD OF LAKE WITH COOLER
TEMPS/INCREASING WINDS NEAR TWIN PORTS.

EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY. DRY WEATHER IS IN STORE
FOR THE START OF THE PERIOD...AS HIGH PRESSURE ANCHORS ITSELF OVER
LAKE SUPERIOR WEDNESDAY NIGHT. HOWEVER...THE HIGH PRESSURE SYSTEM
WILL MOVE VERY QUICKLY THROUGH THE GREAT LAKES REGION WEDNESDAY
NIGHT...ALLOWING A POSSIBLY SIGNIFICANT MCS TO SPREAD ACROSS MN BY
12Z THURSDAY. MOISTURE MAKES A QUICK RETURN ON SOUTHERLY WINDS AND A
STRONG LLJ. THE MCS OR MULTIPLE MCS/S SHOULD CONTINUE TO DEVELOP
THROUGH THURSDAY NIGHT AS LOW PRESSURE MOVES SLOWLY THROUGH THE
DAKOTAS. THE CHANCE OF THUNDERSTORMS WILL EVEN CONTINUE INTO THE
WEEKEND AS THE LOW PRESSURE SYSTEM REMAINS IN THE DAKOTAS AND
OVERRUNNING ACROSS A WARM FRONT GENERATES PERIODS OF STORMINESS.
OVERALL IT WILL BE A FAIRLY WARM PERIOD OTHER THAN WHEN THE MCS/S
PRODUCE WIDESPREAD CLOUD COVER AND RAIN DURING THE DAY.

AVIATION.../18Z TAF ISSUANCE/

CONDITIONS WILL GENERALLY BE VFR DURING THE AFTERNOON HOURS. HAVE
SHOWERS AND THUNDERSTORMS ENTERING PICTURE AT KBRD AROUND 22Z AND
THE REST OF THE REGION BY 01Z THIS EVENING. MAY HAVE SOME WIND
SHEAR BETWEEN 01Z AND 09Z TONIGHT. CLEARING EXPECTED AFTER 13Z IN
THE MORNING.

&&

.POINT TEMPS/POPS...
DLH  64  82  57  73 /  50  10  10  10
INL  58  74  53  74 /  20  10  10  10
BRD  66  82  61  78 /  80  10  10  10
HYR  68  85  59  78 /  60  20  10  10
ASX  65  84  57  75 /  60  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...GSF
Hazardous weather outlook, Jul 10, 3:09 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
409 PM CDT SUN JUL 10 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
409 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT SOUTH OF A LINE FROM CASS LAKE
TO DULUTH MINNESOTA...TO ASHLAND WISCONSIN. THE STORMS MAY BE
STRONG OR SEVERE WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY
THREAT. THE HIGHEST RISK OF SEVERE WEATHER WILL BE NEAR THE
BRAINERD LAKES REGION TO THE LOWER ST CROIX VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY...ESPECIALLY ACROSS NORTHWEST
WISCONSIN IN THE MORNING AND EARLY AFTERNOON. SOME STORMS MAY BE
STRONG OVER THE HAYWARD LAKES VICINITY AND EAST TOWARDS PRICE
COUNTY WISCONSIN.

THUNDERSTORMS MAY AFFECT THE NORTHLAND WEDNESDAY NIGHT...THURSDAY
...AND POSSIBLY FRIDAY. IT IS TOO EARLY TO DETERMINE THE INTENSITY
OR SPECIFIC LOCATION OF THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LSZ121-140>148-111030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
409 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...POSSIBLY STRONG...MAY SPREAD ACROSS THE NEARSHORE
WATERS SOUTH OF A DULUTH TO PORT WING LINE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY...ESPECIALLY NEAR THE SOUTH
SHORE OF LAKE SUPERIOR IN THE MORNING.

THUNDERSTORMS MAY AFFECT THE NEARSHORE WATERS WEDNESDAY NIGHT
...THURSDAY ...AND POSSIBLY FRIDAY. IT IS TOO EARLY TO DETERMINE
THE INTENSITY OR SPECIFIC LOCATION OF THE THUNDERSTORMS.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 10, 6:51 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
751 PM CDT SUN JUL 10 2011

MNZ025-033>036-110145-
CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
751 PM CDT SUN JUL 10 2011

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
OSHAWA TO 6 MILES EAST OF ERSKIN LAKE...MOVING NORTHEAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  WOODROW...            MERRIFIELD...         LAKE HUBERT...
  EDWARD LAKE...        PEQUOT LAKES...       GARRISON...
  RIVERTON...           OSHAWA...             JENKINS...
  BAY LAKE...           TROMMALD...           PINE RIVER...
  IRONTON...            BREEZY POINT...       LOWER HAY LAKE...
  BRAINERD...           AITKIN...             BAXTER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4697 9464 4645 9312 4623 9362 4624 9380
      4615 9381 4616 9436 4624 9440 4628 9435
      4631 9440 4630 9455 4639 9477

GSF
Special weather statement, Jul 10, 7:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
807 PM CDT SUN JUL 10 2011

MNZ037-110200-
CARLTON/SOUTH ST. LOUIS-
807 PM CDT SUN JUL 10 2011

...THUNDERSTORMS OVER SOUTHERN CARLTON...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF BARNUM...MOVING NORTHEAST AT 15
MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BARNUM...             NEMADJI...            MAHTOWA...
  SCOTTS CORNER...      SAWYER...             PLEASANT VALLEY...
  KETTLE RIVER...       MOOSE LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4675 9255 4656 9228 4642 9261 4642 9296

GSF
Special weather statement, Jul 10, 7:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
836 PM CDT SUN JUL 10 2011

MNZ035>037-WIZ001-110230-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-NORTHERN AITKIN-SOUTH AITKIN-
836 PM CDT SUN JUL 10 2011

...STRONG THUNDERSTORMS ACROSS AITKIN...CARLTON COUNTIES IN
MINNESOTA AND DOUGLAS COUNTY IN WISCONSIN...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF RICE
LAKE IN WISCONSIN TO MCGRATH IN MINNESOTA...MOVING NORTH AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED THROUGH 930 PM CDT INCLUDE...
  SAWYER...             MAHTOWA...            MCGREGOR...
  WRENSHALL...          TAMARACK...           CARLTON..
  WRIGHT...             THOMSON...            CROMWELL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4680 9339 4676 9215 4642 9213 4644 9342

SCW

The radar

The Duluth radar (KDLH), 119 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aitkin

When
July 10, 8:00 PM CST
Where
Aitkin County, 0.48 mi W of Aitkin
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.530, -93.710

Trees of one foot diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336117.